While the number of illicit drug deaths continues to soar dramatically across the province, Northern Health is the only regional health authority where those numbers have remained fairly stable since 2016.
According to the latest statistics from the B.C. Coroners Service, there were 129 suspected drug overdose deaths in May 2017 – about 4.2 deaths per day – across the province. This is a staggering 158 per cent increase over the number of deaths occurring in May 2016 (50).
In northern B.C., however, the number of overdose deaths has remained stable compared to last year. Northern Health reported 20 overdose deaths during the first five months of 2017, with six of these deaths occurring in May. In 2016, a total of 50 overdose deaths were reported throughout the year, with half of those deaths occurring in the first six months of the year.
B.C. Coroners Service companion research shows that the proportion of illicit drug deaths in which fentanyl was detected continues to climb. During 2016, the proportion of deaths in which fentanyl was detected remained stable at about 60 per cent; but for the first four months of 2017, that figure rose to 72 per cent, indicating continued toxicity within the drug supply.
Within Northern Health, six overdose deaths in the first four months of 2017 involved fentanyl.
Chief coroner Lisa Lapointe reiterated that persons who are not currently drug-dependent should avoid experimentation or any casual use of illicit drugs.
“The number of deaths shows that the risks remain extreme,” she said. “The drug supply is unsafe, and casual and occasional users are at high risk of overdose due to their opioid naiveté.”
Until November 2016, B.C. had never seen as many as 100 drug deaths in a single month. In every month since then, the number has exceeded 110, with the all-time high being December 2016 with 159 deaths.
Lapointe also repeated the urging that anyone using illicit drugs, be they opiates, amphetamines or cocaine, should do so only where medical help is available, such as an overdose prevention site, or at the very least, a sober person with access to, and training in, the use of naloxone.
Those who are in the company of someone who has used drugs should note that heavy snoring and lack of rousability are frequently signs of the respiratory distress caused by an overdose; 911 should be called immediately if these symptoms are present.